Michigan, 2003

Damaging Winds in Michigan, July 21, 2003

July 21, 2003 · NWS DTX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 20, 3:43 PM EST, 8 hours 22 minutes earlier.

Area forecast discussion, Jul 20, 3:43 PM EST, 8 hours 22 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
443 PM EDT SUN JUL 20 2003

MAIN CHALLENGES WITH THIS FORECAST CENTER ONGOING SEVERE
CHANCES...THEN SEVERE CHANCES FOR OVERNIGHT AND MONDAY.

ONGOING SEVERE CONVECTION NICELY HANDLED BY 00Z KF MODEL. ACTIVITY
SHOULD BE ON THE DECREASE BY 6 PM AS THETA-E RIDGE AND SUPPORTING
SURFACE CONVERGENCE SLIDE EAST. THETA-E ADVECTION WANES FOR THE
REMAINDER OF THE EVENING...BEFORE RESUMING OVERNIGHT.

BROAD ILL DEFINED LOW...PER ETA WITH GFS INDICATING MORE ORGANIZED
CIRCULATION...TO CROSS CWA OVERNIGHT. GFS RUNS LOW ACROSS THE
IN/OH/MI BORDER WITH ETA PUSHING LOW THROUGH M 59 CORRIDOR. PREFER
THE SOMEWHAT WEAKER ETA FEATURE GIVEN CONVECTIVE FEEDBACK PROBLEMS
WITH GFS. BEST LOW LEVEL JET WILL RESIDE SOUTH OF THE CWA OVERNIGHT
THROUGH IL/IN/OH...HOWEVER...35 KNOT LOW LEVEL JET DOES POKE UP INTO
FAR SOUTHERN LOWER OVERNIGHT. 850-300MB THICKNESS PATTERN WOULD
SUGGEST THAT ANY CONVECTION THAT DEVELOPS IN THIS REGION WILL TRACK
SOUTHEAST. CONVECTION ASSOCIATED WITH STRONG SW TROUGH NOW ENTERING
NORTHERN MN WILL APPROACH CWA OVERNIGHT...TARGETING MAINLY NORTHERN
LOWER. IN WAKE OF THIS AFTERNOON/S CONVECTION...DEW POINTS WILL PUSH
UP INTO THE MID TO UPPER 60S...LEAVING CWA IN THE /WARM/ SECTOR
OVERNIGHT. SOUNDINGS INDICATE A SHALLOW INVERSION...ONLY TO ABOUT
950MB. LIFTING A PARCEL FROM THIS LEVEL YIELDS ABOUT 1500 J/KG OF
CAPE. WITH APPROACH OF 500MB TROUGH...WINDS AT THAT LEVEL WILL BE IN
THE 40-50 KNOT RANGE. BETTER DYNAMICS WILL RESIDE ACROSS NORTHERN
CWA...WITH BETTER THERMODYNAMIC FORCING IN THE SOUTH. ETA AND GFS
BOTH TARGET THE BETTER THERMODYNAMIC FORCING IN TERMS OF RAINFALL
PRODUCTION...WITH GFS CONSIDERABLY MORE AGGRESSIVE IN QPF...UPWARDS
OF AN INCH ACROSS FAR SOUTH CWA. INTERESTINGLY...CANADIAN IS ALSO IN
AGREEMENT THAT A GOOD SHOT OF PRECIP WILL TARGET CWA...BUT IN THIS
CASE IS DIRECTED MORE TOWARD CENTRAL CWA. WILL INCLUDE MENTION OF
HEAVY RAINFALL FOR THE OVERNIGHT PERIOD...LINGERING INTO MONDAY
MORNING GIVEN PWS PUSHING CLOSE TO 2 INCHES SOUTH AND STRONG
DYNAMICS NORTH. WIDESPREAD FLOOD POTENTIAL...OF COURSE CANNOT RULE
OUT AN URBAN/SMALL STREAM ADVISORY SCENARIO WITH ANY HEAVY
THUNDERSTORM COMPLEX...LOOKS TO BE MINIMAL GIVEN FFG GUIDANCE IN THE
3.5-4 INCH RANGE. PUTTING IT ALL TOGETHER...WILL ALLOW FOR CHANCE
POPS THIS EVENING FOLLOWING CURRENT CONVECTION...THEN NUMEROUS
WORDING FOR THE OVERNIGHT PERIOD. WILL ALSO ALLOW FOR CONTINUED
SEVERE THREAT FOR OVERNIGHT GIVEN ABOVE FACTORS.

ON MONDAY...WILL ALSO NEED TO ALLOW FOR SEVERE POTENTIAL. SURFACE
TROUGH EXTENDING WEST FROM SURFACE LOW MOVING TO OUR EAST...GETS
HUNG UP ACROSS CWA AS IT BECOMES PARALLEL TO UPPER LEVEL FLOW. THE
SURFACE TROUGH WILL SERVE TO FOCUS CONVECTION. DEW POINTS REMAINING
IN THE 60S ACROSS THE CWA ALONG WITH COLDER AIR FILTERING IN ALOFT
WILL YIELD CAPES APPROACHING 2000 J/KG ACROSS THE CWA. COLDER/DRIER
AIR MOVING IN ALOFT WILL LOWER WBZ HEIGHTS TO 8-9K FEET. STRONG MID
LEVEL WINDS...40-50 KNOTS AT 500MB...WILL ALSO BE PRESENT. GIVEN
THESE FACTORS WILL INITIATE A SLIGHT RISK OF SEVERE WEATHER CWA-WIDE.

EXTENDED...

500MB TROUGHING...TO ONE DEGREE OR ANOTHER...WILL RESIDE ACROSS THE
CWA THROUGH THE EXTENDED. A DEEP TROUGH WILL BE IN PLACE OVER THE
REGION TO START THE EXTENDED...THE TRANSITION TO A MORE BROAD TROUGH
/NEAR ZONAL/ FLOW FOR THE REMAINDER OF THE PERIOD.

PLAN TO KEEP THE REGION DRY THROUGH SATURDAY...THEN INTRODUCE A
CHANCE OF SHRA/TSRA WITH FROPA ON SUNDAY. MRF ENSEMBLES POINT TOWARD
BELOW NORMAL 850MB TEMPS THROUGH THE PERIOD...CONSIDERABLY BELOW
NORMAL TO START /9C VS CLIMO OF 14.5C/...THEN MODERATING TO SLIGHTLY
BELOW NORMAL BY THE WEEKEND. WILL SHADE TEMPERATURES SLIGHTLY BELOW
GUIDANCE INTO SATURDAY...THEN HOLD NEAR GUIDANCE FOR SUNDAY.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

OKEEFE
Hazardous weather outlook, Jul 20, 6:08 PM EST, 5 hours 57 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
708 PM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

...SEVERE THUNDERSTORM WATCH #771 HAS BEEN CANCELLED FOR ALL OF
SOUTHEAST LOWER MICHIGAN...

.DAY ONE...TONIGHT

THERE WILL BE A PAUSE IN STRONG THUNDERSTORM ACTIVITY FOR THE EARLY
EVENING HOURS... WITH SCATTERED THUNDERSTORMS PRIMARILY CONFINED TO
THE THUMB REGIONS. THEN A LOW PRESSURE SYSTEM AND COLD FRONT WILL
BRING ANOTHER ROUND OF STORMS INTO THE AREA TOWARD MIDNIGHT AND
THEREAFTER. LARGE HAIL AND WIND DAMAGE WILL BE POSSIBLE FROM THESE
STORMS DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OVERNIGHT STORMS WILL LAST INTO THE DAYLIGHT HOURS OF MONDAY MORNING
AND THEN MOVE TO OUR EAST BY NOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND WEDNESDAY BUT
SEVERE WEATHER IS NOT EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER
ACTIVATION MAY BE REQUIRED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 20, 6:06 PM EST, 5 hours 59 minutes before
MIZ047>049-053>055-202330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
706 PM EDT SUN JUL 20 2003

SEVERE THUNDERSTORM WATCH NUMBER 771...HAS BEEN CANCELLED FOR THE
REMAINDER OF THE COUNTIES IN SOUTHEAST LOWER MICHIGAN INCLUDING...

BAY...HURON...SANILAC...SAGINAW...AND TUSCOLA COUNTIES.

RBP

The radar

The Detroit radar (KDTX), 62 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washtenaw

When
July 21, 12:05 AM EST
Where
Washtenaw County, Chelsea
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.317, -84.017

A trained spotter reported numerous trees down.

Thunderstorm Wind, Monroe

When
July 21, 1:53 AM EST
Where
Monroe County, Ida
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.917, -83.567

Public reported a tree blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367020, 5367104.